Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 50, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 18, 2018, 3:59 PM EDT for Franklin County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2018, 3:59 PM EDT (19:59 UTC)
- Expired
- Aug 18, 2018, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, KY
The radar
The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:35 PM EDT | FLASH FLOOD | 2 W Frankfort, KY | EMERGENCY MANAGEMENT REPORTED FLOODING ON HOLLY HILL DRIVE. SOCIAL MEDIA REPORTS SHOWED SEVERAL FEET OF WATER IN YARDS IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
545
WGUS53 KLMK 181959
FFWLMK
KYC073-182300-
/O.NEW.KLMK.FF.W.0050.180818T1959Z-180818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
359 PM EDT SAT AUG 18 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Central Franklin County in central Kentucky...
* Until 700 PM EDT.
* At 358 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly. This
Flash Flood Warning replaces the Areal Flood Advisory.
* Some locations that will experience flooding include...
Frankfort, Bryant, Slickway, Benson, Capital City Airport,
Broadville Manor, Woodlake, Harvieland, Kennebec and Big Eddy.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area over the next 1 to 2 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3825 8473 3819 8473 3814 8486 3818 8499
3820 8501 3820 8500 3826 8500 3827 8499
$$
SCHOETTMER2 follow-up statements
865
WGUS73 KLMK 182043
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
443 PM EDT SAT AUG 18 2018
KYC073-182300-
/O.CON.KLMK.FF.W.0050.000000T0000Z-180818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin KY-
443 PM EDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL FRANKLIN COUNTY...
At 437 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain were moving back into the warned area. Radar estimates that up
to 1.5 inches of rain has fallen in the past hour to the west of
downtown Frankfort, on high terrain south of Benson Valley Road.
Runoff from this rain - and any additional - could quickly flow over
roads in this area.
Some locations that will experience flooding include...
Frankfort, Bryant, Slickway, Kennebec, Benson, Big Eddy, Capital City
Airport, Broadville Manor, Elsinore and Woodlake.
With rainfall rates of greater than 4 inches an hour already
observed in many of the storms today, additional rainfall of another
one to 1.5 inches are very possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3821 8473 3815 8490 3818 8499 3820 8501
3820 8500 3826 8500 3827 8499 3825 8473
$$
JBS324
WGUS73 KLMK 182308
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
708 PM EDT SAT AUG 18 2018
KYC073-182317-
/O.EXP.KLMK.FF.W.0050.000000T0000Z-180818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin KY-
708 PM EDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING FOR CENTRAL FRANKLIN COUNTY HAS EXPIRED...
The heavy rain has ended across the warned area. Area creeks and
streams will likely run near bankfull but slowly recede this evening.
LAT...LON 3821 8473 3815 8490 3818 8499 3820 8501
3820 8500 3826 8500 3827 8499 3825 8473
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:41 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 18, 3:41 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Louisville KY 341 PM EDT Sat Aug 18 2018 .Short Term...(This evening through Sunday) Issued at 340 PM EDT Sat Aug 18 2018 Several broken lines of showers and thunderstorms with brief very heavy rainfall were drifting east-southeast through the Ohio Valley this afternoon. These lines, associated with a weak cold front moving through, will linger for the remainder of the daylight hours, but dissipate quickly with the setting sun. Rainfall rates have briefly exceeded 4"-5" in even some of the non-thunder showers today, but fortunately, coverage has been spotty and the storms were moving through quickly enough to prevent any widespread water issues. Cloud cover will decrease this evening to the north of where the surface front stalls out, which is progged to be from south central through eastern Kentucky. With the scattering out of the clouds, the abundance of rainfall in some locations, and surface dew points still in the upper 60s north of the frontal boundary, widespread fog is expected to develop overnight, and could become dense in some locations - especially those that picked up over an inch of rain today. After a foggy start to the day on Sunday, most locations will see more sun than clouds, with no rainfall. The exception will be far southern Kentucky, where the presence of the stalled out front will provide at least a slight chance for additional showers during the day. Temperatures will bottom out in the upper 60s in most locations tonight, though a few spots near the Tennessee border may fail to dip below 70. Highs on Sunday will be mainly in the mid 80s. && .Long Term...(Sunday night through Saturday) Issued at 300 PM EDT Sat Aug 18 2018 Sunday Night... A weak surface boundary will be stalled just south of the KY/TN border, with progressive shortwave ridging sliding overhead. As a result, the Sunday night time frame will be dry with lows in the upper 60s to around 70. Monday... The shortwave ridge axis will quickly slide east early Monday as a stronger shortwave trough begins to move from the eastern Plains into the mid Mississippi River Valley. As this occurs, we'll see steady southerly surface flow begin to take hold over our region. This will lift the stalled frontal boundary over TN back north as a warm front through the day Monday. Expect increasing shower and storm chances from SW to NE on Monday. A little uncertain in how much strength/organization potential the storms will have initially given limited destabilization due to extensive cloud cover and weak mid level lapse rates. That being said, deep layer shear profiles should improve through the day ahead of the approaching strong shortwave, and if pockets of instability are realized a few strong storms would be possible. SPC marginal risk makes sense, but there are some limiting factors keeping confidence low at this time. Confidence is high that we'll see good coverage of precipitation, especially later Monday afternoon into the early evening. Look for highs in the mid 80s. Monday Night - Tuesday Night... The best forcing ahead of the strong shortwave arrives Monday evening into Monday night. Meanwhile, the associated surface low moves into the lower Great Lakes. Ahead of the trailing cold front, a weak warm sector will have likely developed, however instability is expected to drop off through the overnight. Despite the gradual loss of instability, a broken line of showers and storms should develop in the right entrance region of the upper jet, just ahead of the surface cold front. The combination of a 40-50 knot upper jet and 20-30 knot low level jet should yield 0-6 km shear values in the 25-35 knot range, marginal for storm organization. If storms are able to organize, expect a broken line of capable of a few mini bowing segments. Of course, much of the threat would depend on the ability to keep a narrow corridor of surface or near surface based instability and that remains in question. So, expect showers and storms to continue into Monday night and early Tuesday, but confidence is low in the severe threat at this time. Perhaps the bigger concern is with heavy rainfall potential as PWATs jump above 2" through the column and recent heavy rainfall will have FFG values low in spots. The progressive nature of storms should help mitigate a more widespread flood threat, but potential for some problems will have to be monitored. The shortwave trough axis and cold front push through W to E on Tuesday, with showers and storms ending by evening. After mild lows in the low 70s Monday night, look for Tuesday highs in the low 80s. Tuesday night lows drop off behind the front and fall back to the low and mid 60s. Wednesday - Saturday... ...Canadian High Pressure Will Bring A Pleasant Mid/Late Week Airmass... General troughiness hangs around through Wednesday, with a subtle secondary shortwave passing through the parent trough. This feature could possibly squeeze out a few showers, but the bulk of the deep moisture will be gone by this time so will keep a mainly dry forecast. Strong Canadian high pressure at the surface builds into our region Wednesday night through Friday, along with benign NW flow aloft. This will bring a dry and pleasant stretch of weather as a notable airmass change occurs behind the Tuesday frontal passage. Look for highs in the upper 70s to around 80 on Wed/Thu, with temps climbing back to the low 80s by Friday. Lows will drop into the upper 50s to around 60 Wed/Thur nights! Expect low humidity during this time as dew points will be in the 50s to around 60. Mostly dry conditions should continue Friday night into Saturday, however a very weak front trailing from a northern stream system will slide into the area. Overall this feature will be pretty starved of moisture, but just enough could pool to squeeze out some isolated showers. Will continue mention, but expect most areas to stay dry. Temps return to more seasonable values for this time of year. && .Aviation...(18Z TAF Issuance) Issued at 155 PM EDT Sat Aug 18 2018 Showers and thunderstorms were organized in multiple lines along and ahead of a weak and poorly defined cold front moving through the Ohio Valley at 17Z. One line stretched from KCRW to near KLEX to half way between KBWG and KFTK, while a second line trailed it to the north by about 30-40 miles. The second line was less organized and was not producing the type of vsby-reducing downpours of the stronger storms to the south. Additional widely scattered showers were farther north in Indiana, with random coverage. The thunderstorms will continue moving east-southeast through the remainder of the daylight hours and weaken with the setting sun. As skies scatter out in the wake of the FROPA and showers, fob will be the concern overnight, with MOS guidance indicating IFR to LIFR vsbys at all TAF sites except KSDF from 10-14Z. Because of the weakness of the pressure pattern associated with the cold front, winds will remain at or below 5 kts at all TAF sites - from the southwest ahead of it, and north to northeast behind it. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...JBS Long Term...BJS Aviation...JBS
Hazardous weather outlook, Aug 18, 3:20 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 320 PM EDT Sat Aug 18 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-191930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 320 PM EDT Sat Aug 18 2018 /220 PM CDT Sat Aug 18 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous showers and a few thunderstorms will persist into the evening, mainly south of the Ohio River. Any shower or storm will cause brief intense rainfall capable of reducing visibility, ponding on roadways, and minor flooding of streams and poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Monday into Tuesday. A few stronger storms are possible with the main threats being heavy rainfall and gusty winds in addition to lightning. .SPOTTER INFORMATION STATEMENT... Spotters should report any high rainfall amounts, flooding, and strong wind gusts today, and again Monday into Tuesday. BJS/JBS
In the hours before
Special weather statement, Aug 18, 12:37 PM EDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
1237 PM EDT SAT AUG 18 2018
KYZ024-025-027>029-039>042-045>049-053>057-181730-
Grayson-Mercer-Woodford-Jessamine-Clark-Washington-Madison-Garrard-
Hardin-Anderson-Boyle-Bourbon-Bullitt-Fayette-Marion-Nelson-Meade-
Larue-Breckinridge-
1237 PM EDT SAT AUG 18 2018
...A LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL MOVING THROUGH
PARTS OF CENTRAL KENTUCKY...
At 1235 PM EDT/1135 AM CDT/, radar indicated thunderstorms were
located along a line extending from near Bryan Station to 7 miles
north of Springfield to 16 miles northeast of Leitchfield.
Movement was east at 30 mph. Torrential rainfall is occurring with
some of these storms. In addition to rapidly reduced visibility in
heavy rain, localized street flooding may occur. Do not drive your
vehicle through flooded roadways.
Locations impacted include...
Lexington, Elizabethtown, Nicholasville, Winchester, Danville,
Bardstown, Versailles, Harrodsburg, Springfield and Hardinsburg.
LAT...LON 3793 8398 3792 8398 3792 8399 3790 8399
3765 8485 3756 8626 3784 8652 3789 8536
3814 8433 3812 8408 3811 8408 3794 8397
3793 8397
TIME...MOT...LOC 1635Z 271DEG 25KT 3805 8431 3779 8526 3770 8616
JBSSpecial weather statement, Aug 18, 2:07 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
207 PM EDT SAT AUG 18 2018
KYZ049-056-057-181830-
Clark-Madison-Garrard-
207 PM EDT SAT AUG 18 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
GARRARD...SOUTHEASTERN CLARK AND CENTRAL MADISON COUNTIES...
At 206 PM EDT, strong thunderstorms were clustered near Richmond,
moving east at 15 mph.
Locations impacted include...
Richmond, Harris Ferry, Round Hill, Caleast, Peytontown, Redhouse,
Mina, Stone, Buckeye and College Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding and ponding of water on roadways. Do not drive
your vehicle through flooded roadways.
LAT...LON 3786 8401 3786 8403 3784 8401 3783 8402
3785 8406 3782 8407 3785 8408 3784 8410
3781 8412 3782 8410 3781 8408 3778 8411
3777 8410 3777 8411 3764 8426 3771 8463
3773 8457 3775 8456 3788 8429 3787 8400
TIME...MOT...LOC 1806Z 276DEG 12KT 3777 8438
SCHOETTMERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:37 PM EDT | Special Weather Statement | LMK | Breckinridge, Clark, Fayette, Hardin, Jessamine, Mercer and 2 more | 53 min |
| Aug 18, 2:07 PM EDT | Special Weather Statement | LMK | Madison | 23 min |
| Aug 18, 3:50 PM EDT | Areal Flood Advisory | LMK | Franklin | 3 hr |
| Aug 18, 4:21 PM EDT | Areal Flood Advisory | LMK | Bourbon, Harrison, Nicholas, Scott | 114 min |
| Aug 18, 4:30 PM EDT | Areal Flood Advisory | LMK | Clinton, Cumberland, Monroe | 2 hr |
| Aug 18, 4:32 PM EDT | Special Weather Statement | LMK | Bourbon | 43 min |
| Aug 18, 4:43 PM EDT | Areal Flood Advisory | LMK | Allen, Barren, Warren | 2 hr |
| Aug 18, 4:58 PM EDT | Areal Flood Advisory | LMK | Shelby | 2 hr |
| Aug 18, 5:22 PM EDT | Areal Flood Advisory | LMK | Harrison | 3 hr |
| Aug 18, 5:41 PM EDT | Areal Flood Advisory | LMK | Clark | 2 hr |
| Aug 18, 7:43 PM EDT | Areal Flood Advisory | LMK | Washington | 62 min |
| Aug 18, 7:44 PM EDT | Areal Flood Advisory | LMK | Scott | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.